Tennessee, 2022Flash Flooding in Tennessee, August 26, 2022
August 26, 2022 · NWS MRX · 2 events in 1 county or zone
Regenerating morning convection anchored over eastern portions of Hamblen County and Morristown produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Regenerating morning convection anchored over eastern portions of Hamblen County and Morristown produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 26, 6:23 AM EST, 52 minutes earlier.
Area forecast discussion, Aug 26, 6:23 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
723 AM EDT Fri Aug 26 2022
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM...(Today and Tonight)
Key Message:
Showers and thunderstorms expected to continue today, peaking in the
late afternoon hours.
Discussion:
Currently showers and thunderstorms continue across the central and
northern portions of the eastern TN valley, mainly sparking from
outflow of previous storms... And this activity should continue into
the morning hours. A shortwave and weak front will try and approach
the area today, which could help with more widespread forcing over
the area, especially later in the afternoon and evening, leading to
greater coverage of storms than the last few days. Some gusty winds
and brief heavy rainfall will once again be the primary threats
under the strongest of these slow moving storms. Greatest coverage
will likely be along the Appalachians and Cumberland Plateau, and
temperatures should be similar to what we experienced yesterday.
ABM
.LONG TERM...(Saturday through Thursday)...
Key Messages:
1. Unsettled pattern continues with daily scattered rain chances,
the best rain chances occur midweek as a cold front approaches
and moves across the area.
2. Temperatures near to slightly above normal.
Discussion:
Ridging will be in place across our area through the weekend.
Diurnal showers and storms can be expected each day with the main
focus being on the high terrain areas. On Monday, high pressure
begins to break down as an upper level trough swings across the
Great Lakes. More diurnal showers and storms expected Monday
afternoon. By Tuesday, the trough extends down into the Ohio River
Valley with a cold front that extends from Texas up through
Wisconsin. Ahead of this front, a weak shortwave will move into
middle/east TN and provide an uptick in shower and storm coverage
with Likely POPs in place for most areas. Tuesday night into
Wednesday, the aforementioned cold front will move across our area
providing another good chance of showers and storms. The better
dynamics remain well to our north across the Ohio River Valley so
not expecting any severe threat at this time.
The biggest question of the forecast period is when does the front
clear the area. The GFS and ECMWF suggest the front will clear the
area on Wednesday with much drier air moving in by Wednesday
night and Thursday. However, the NBM is still hanging on to POPs
Thursday which suggests the front may not clear as fast. Will
continue to lean toward the NBM for the time being.
SR
&&
.AVIATION...
12Z TAF DISCUSSION.
Shortwave moving across the northern valley is helping to continue
showers and the occasional thunderstorm north of KTYS and near
KTRI. Expect this to continue through the morning, with decreasing
lightning chances as the shortwave moves eastward. Diurnal storms
will then begin in the afternoon, with a TEMPO group during the
most likely period. If storms clear out overnight then the chance
for fog at KTRI is very high in the morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 87 71 90 72 89 / 40 30 30 10 40
Knoxville McGhee Tyson Airport, TN 87 69 90 70 91 / 40 30 30 10 30
Oak Ridge, TN 87 68 89 70 91 / 40 20 20 0 30
Tri Cities Airport, TN 85 64 88 65 89 / 40 30 30 10 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 26, 3:03 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
403 AM EDT Fri Aug 26 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
403 AM EDT Fri Aug 26 2022 /303 AM CDT Fri Aug 26 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Showers and thunderstorms are once again expected today, peaking
in strength and coverage in the afternoon and early evening hours.
These slow moving storms could result in brief heavy rainfall
leading to isolated flooding, and strong winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Aug 26, 3:40 AM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 AM EDT Fri Aug 26 2022
TNZ013-014-260930-
Claiborne TN-Campbell TN-
440 AM EDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of northwestern
Claiborne and northern Campbell Counties through 530 AM EDT...
At 440 AM EDT, Doppler radar was tracking a strong thunderstorm near
Red Ash, or 12 miles north of La Follette, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jellico, White Oak, Elk Valley, Indian Mountain State Park and
Clairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 8388 3640 8395 3648 8428 3651 8427
3651 8426 3653 8426 3653 8425 3657 8425
3659 8424
TIME...MOT...LOC 0840Z 281DEG 14KT 3655 8417
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRFlash Flood, Hamblen
- When
- August 26, 7:15 AM EST to 9:15 AM EST
- Where
- Hamblen County, 2 mi E of Morristown to 1 mi SSW of Russellville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.220, -83.244
Several roads flooded and some barricaded. Flooded roadways included Slop Creek Road and Springdale Road. A bowl-shaped backyard was filled with water up to a trampoline surface. Video of stream flooding shared on social media.
Flash Flood, Hamblen
- When
- August 26, 8:05 AM EST to 9:15 AM EST
- Where
- Hamblen County, 1.7 mi SSE of Morristown to 1.4 mi S of Morristown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.197, -83.268
Barkley Landing Drive was closed for flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, August 26, 20222 injured · $606,000 · 65 kt wind · 3 events
- Damaging Wind in Missouri, August 26, 2022$65,000 · 65 kt wind · 1 event
- Flood and Damaging Winds in Connecticut, August 26, 2022$21,000 · 55 kt wind · 12 events
- Damaging Winds in Connecticut, August 26, 2022$26,000 · 50 kt wind · 4 events
- Flood and Damaging Winds in Massachusetts, August 26, 2022$20,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in New Hampshire, August 26, 2022$4,000 · 2 in hail · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 26, 2022$15,000 · 59 kt wind · 2 events
- Damaging Winds in New York, August 26, 202274 kt wind · 9 events
- Hail and Damaging Winds in South Dakota, August 26, 202270 kt wind · 6 events
- Flooding and Heavy Rain in Florida, August 26, 20224 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 26, 20223 events
- Damaging Winds in Maine, August 26, 202252 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055011, 1055012.